COVID-19 vaccines; COVID-19 vaccines/adverse effects; BNT162 vaccine; anaphylaxis; hypersensitivity; vaccination; drug-related side effects and adverse reactions; vaccine reaction
Allergy and Immunology | Internal Medicine | Preventive Medicine | Public Health Education and Promotion
Anaphylaxis is a rare but serious adverse reaction that can occur following mRNA-based vaccination against coronavirus (COVID-19). This is a case of a geriatric patient presenting with hypotension and an urticarial rash with bullous lesions following a syncopal episode with incontinence. She received the second dose of the Pfizer-BioNTech (BNT162b2) COVID-19 vaccine three days prior, and first developed the skin abnormalities the morning after receiving the vaccine. She had no past history of anaphylaxis or allergies to vaccinations.
Her presentation met the diagnostic criteria for anaphylaxis, according to the World Allergy Organization: she had acute onset illness involving the skin and was hypotensive with symptoms suggestive of end-organ dysfunction. The latest literature published on anaphylaxis to mRNA-based COVID-19 vaccination indicates that this is an extremely rare complication. From December 14, 2020, to January 18, 2021, 9 943 247 doses of the Pfizer-BioNTech vaccine and 7 581 429 doses of the Moderna vaccine were administered in the United States. Sixty-six of these patients met anaphylaxis criteria. Of these cases, 47 received the Pfizer vaccine and 19 received the Moderna vaccine. Unfortunately, the mechanisms of these adverse reactions remain poorly understood, although it is postulated that particular vaccine components such as polyethylene glycol or polysorbate 80 may be the underlying triggers.
This case demonstrates the importance of recognizing anaphylactic signs and symptoms, as well as proper patient education about the benefits and potential, albeit rare, adverse effects, of vaccination.
Hong, Angelina and Sardinas, Giezy
"Suspected Anaphylactic Reaction Following Second Dose of the Pfizer-BioNTech (BNT162b2) Coronavirus Vaccine in a Geriatric Female,"
HCA Healthcare Journal of Medicine: Vol. 3:
6, Article 5.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol3/iss6/5